Wyoming, 2017

Hail in Wyoming, May 15, 2017

May 15, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe across southern Weston County. Quarter sized hail was reported southeast of Clareton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe across southern Weston County. Quarter sized hail was reported southeast of Clareton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 4:17 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, May 15, 4:17 PM MST, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Mon May 15 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 137 PM MDT Mon May 15 2017

Cool outflow from the thunderstorms that passed through last
night, cloud cover through the morning and low level moisture have
all combined to keep temperatures cooler than the potential over
much of the region today. This has limited the instability over
western SD, delaying the onset of convection to after 00Z over
most of the area. The exception is over northeastern Wyoming were
the cap has eroded and the sfc based CAPE has risen to
1000-1500J/KG early this afternoon. With the upper low located
over the southwestern CONUS and the upper trough over the mid-
west, active southwesterly flow aloft will continue to feed
shortwave disturbances over the forecast area.

Expect to see thunderstorms develop over northeastern Wyoming in
the next couple of hours and then increase in coverage as the
first shortwave begins to affect the area. Low pressure along a
sfc boundary will drift northeastward into nern WY area late this
afternoon and evening, with drier air moving into northeast WY to
the southwest of the low. The best chances for showers and storms
and the risk for some strong to severe storms will generally be
near and to the north and east of the low over northeastern
Wyoming and northwest and central SD during the evening hours.
Hail and gusty winds will be the main threats from any stronger
storms. Showers and some T-storms will continue as the sfc low
tracks eastward across the forecast area tonight, with some
showers from far northeast WY to northwest SD Tuesday morning as
low moves into eastern SD.

Another strong shortwave will bring a chance for showers and storms
Tuesday afternoon and night. Isolated strong storms look possible
again in the afternoon and evening, especially from the Black Hills
eastward. A cold front will slide south through the area Tuesday
night and early Wednesday, bringing much cooler air for the rest of
the week.

The extended period continues to look cool and unsettles as the
upper trough drifts eastward across the Rockies and into the
plains by late in the week. The upper low within the trough will
dig southeastward into the Great Basin Wednesday and the Rockies
on Thursday, then will stall out over the Central Rockies area
late week. With the medium range models still showing a more
southern movement, the better pcpn chances Thursday into Friday
will be across southern portions of the CWA, with heavier rainfall
potential mostly staying south of the forecast area. Still a good
deal of uncertainty at this point, but the trends continue to
favor this solution right now. Could still see a bit of snow
across the higher elevations of the Black Hills and possibly into
parts of northeastern WY, mainly during the overnight and morning
hours Thursday and Friday. Temps will be below average through at
least Saturday, with highs in the 40s and 50s. Lows Thursday
night and Friday night will mostly be in the mid 30s to mid 40s,
some colder spots over northeast WY and the Black Hills. Some
frost will certainly be possible. At this time, the weekend looks
to be mainly dry with a warming trend if storm system exits the
region quickly enough, but that is no certainty right now.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 509 PM MDT Mon May 15 2017

Scattered to numerous showers and thunderstorms will occur across
the area tonight. Severe storms with large hail and damaging wind
gusts are possible this evening over northeastern Wyoming and
much of western South Dakota. LCL MVFR conditions are expected in
and near any showers and thunderstorms. Widespread MVFR cigs will
move into northeastern Wyoming and northwestern South Dakota after
06Z, with patches of MVFR cigs over other parts of western South
Dakota. Conditions will improve to VFR aft 13Z on Tuesday morning.
Isolated to Scattered showers and thunderstorms are expected again
on Tuesday afternoon and night.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, May 15, 10:53 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Mon May 15 2017

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Mon May 15 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening.
There is a slight risk for severe thunderstorms through this
period. Large hail and storng straight line wind gusts will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-161300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening. A
isolated storm may produce large hail and strong straight line
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 15, 4:35 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             11 NE WESTON            44.75N 105.17W
05/15/2017  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Special weather statement, May 15, 4:51 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
551 PM MDT MON MAY 15 2017

WYZ054-160030-
Northern Cambell WY-
551 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Echeta, or 19 miles west of Gillette, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Echeta and Gillette Airport.

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4428 10598 4443 10598 4458 10550 4433 10543
TIME...MOT...LOC 2351Z 258DEG 19KT 4436 10585

Calderon
Local storm report, May 15, 5:03 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 NNE RECLUSE           44.78N 105.69W
05/15/2017  E1.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

            HAIL WAS 2 INCHES DEEP OF 1/2 TO 1.25 INCH HAIL

&&

ME
Local storm report, May 15, 5:39 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 NW CLARETON          43.80N 104.82W
05/15/2017  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

ME
Local storm report, May 15, 5:53 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             12 NNW CLARETON         43.85N 104.80W
05/15/2017  E0.70 INCH       WESTON             WY   TRAINED SPOTTER

&&

ME
Special weather statement, May 15, 6:03 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
703 PM MDT MON MAY 15 2017

WYZ054-160145-
Northern Cambell WY-
703 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 745
PM MDT...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gillette Airport, or 12 miles northwest of Gillette,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillette Airport.

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4423 10577 4435 10590 4463 10551 4441 10528
TIME...MOT...LOC 0103Z 228DEG 22KT 4435 10572

Calderon

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
May 15, 6:20 PM MST
Where
Weston County, 6 mi ESE of Clareton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.667, -104.589

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690036.